PN and practice!
Mar 19, 2006
Hey doctor Bob!
Thanks for your answers on your forums - they're really helpful and appreciated! You rock!
I'm a musician (cellist), pos just under a year. CD4 230, VL 190 000 from 204 and 225 000 from 10 months ago. Have been on combivir and viracept from the start. Also procrit for anemia.
Thing is, I get peripheral neuropathy, fatigue and anemia from the meds. Otherwise, pretty healthy. This is a major problem coz I have to practice and perform a lot to make a living. I saw on your bio that you're a musician and was wondering if you think I might consider change meds? My doctor doesn't quite get how important this is. He's cool but very medical! (Not hot on med changes!)
Thanks for all your responses - they're great!
Response from Dr. Frascino
Your doc may be cool, but I wonder about the "very medical" part, at least as far as HIV is concerned. Is he an HIV specialist? If not, you need to establish care with one.
The reason I'm questioning your doc is that Combivir plus Viracept is no longer considered to be one of the best tolerated or most effective HAART regimens available. And since this is your first regimen, you have many more desirable options available to you. Equally concerning is that your immunological (CD4 count) and virological (viral load) responses to your regimen have not been very impressive for being on therapy for 10 months. Added to this is your side effect profile. The AZT component of your Combivir could be causing your anemia, which in turn could be contributing to your fatigue. The bottom line is that your HAART regimen is far from optimal and a competent HIV specialist should have realized this by now. He may not be "hot on med changes," but from what you've told me so far, I'm not too hot on him! I suggest you get a second opinion.
Regarding peripheral neuropathy (PN), I too have been struggling with this for a number for a number of years. In addition to being a physician I'm also a classical pianist. Consequently I understand well your frustrations as a cellist trying to deal with PN. Up to 30% of poz folks develop PN. It can range in severity from a minor nuisance to an incapacitating disability. PN can be caused by HIV infection of the nerve cells, by drugs used to treat HIV or by other health problems. Risk factors include high HIV viral load, diabetes, age greater than 50, heavy alcohol use, cocaine/amphetamine abuse, cancer treatments, thyroid disease or deficiency of vitamins E or B12. The most important HIV drugs related to PN are the "d" drugs ddC (Hivid), ddI (Videx) and d4T (Zerit).
Treatment includes discontinuing any drugs (HIV and non-HIV) that might be causing PN. No drug has been FDA approved to repair the nerve damage associated with PN, but several are currently under investigation. These include acetyl-L-carnitine, topiramate and recombinant human nerve growth factor among others.
For symptomatic relief, ibuprofen can be effective for mild symptoms. For moderate symptoms, amitriptyline, nortriptyline, Neurontin or the gel formulation of lidocaine have been used. Severe symptoms may require narcotic pain relievers (codeine, methadone, etc.)
Nutrient therapies have been studied for PN associated with diabetes (B vitamins, alpha-lipoic acid, gamma linolenic acid, etc.). These therapies are also being tried for HIV-related PN. Most HIV specialists or HIV-knowledgeable neurologists should be able to help you with your PN.
The most important thing for you (and your "cool" doctor) to realize is that "quality of life" needs to be factored into any HIV treatment/management equation. Steve, I feel there is considerable room for improvement in optimizing your HIV management and care. Do consider getting a second opinion.
Finally, how about playing some piano-cello music sometime?
Good luck. Stay well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.